Sign in to follow this  
Followers 0

Lamictal and Chronic Pain?

11 posts in this topic

Posted

So as I have Bipolar II my doctor started me on Lamictal. Right now I'm on 100mg and taking a break on tapering up so I can come off of Lexapro.

However... it's also supposed to increase muscle pain. I've noticed a lot of soreness lately... but I'm not sure if I should chalk that up to the Lamictal or the surge of neuropathic pain I've experienced recently. ;)

Anyone else have any tips for managing chronic pain + Lamictal?

Share this post


Link to post
Share on other sites

Posted

So as I have Bipolar II my doctor started me on Lamictal. Right now I'm on 100mg and taking a break on tapering up so I can come off of Lexapro.

However... it's also supposed to increase muscle pain. I've noticed a lot of soreness lately... but I'm not sure if I should chalk that up to the Lamictal or the surge of neuropathic pain I've experienced recently. ;)

Anyone else have any tips for managing chronic pain + Lamictal?

How long has this been going on for?

I mean, it is possible that it is something, possible that it is coincidental. You really should talk to your doctor about what kind of pain you are experiencing and the severity.

Just so you know, though, one of Lamictal's off-label uses is for neuropathic pain.

Share this post


Link to post
Share on other sites

Posted

I've been having nerve/muscle/joint pain for as long as I can remember (Chronic Lyme Disease that goes undiagnosed for 16 years will do that to you), however the pain's really intensified in the past year or so. The most recent increase was a month ago almost exactly, but that was well after a month I'd been on Lamictal.

I'm going to be talking to both my pdoc and mdoc about this... the mdoc is theoretically keeping on top of the pain (he's deeply incompetent and I'm planning on switching asap :)), and I haven't discussed that with my pdoc. I think he'd be more interested in letting the mdoc cover it.

However... I'm going to ask them both on my next appointment (within a week). And I knew that Lamictal could help with neuropathic pain... and I'm annoyed that it didn't help in my case. I suppose that was just too convenient for my body to allow it to happen. ;)

Share this post


Link to post
Share on other sites

Posted

So as I have Bipolar II my doctor started me on Lamictal. Right now I'm on 100mg and taking a break on tapering up so I can come off of Lexapro.

However... it's also supposed to increase muscle pain. I've noticed a lot of soreness lately... but I'm not sure if I should chalk that up to the Lamictal or the surge of neuropathic pain I've experienced recently. ;)

Anyone else have any tips for managing chronic pain + Lamictal?

Interesting. I started lamictal, cymbalta, adderrall, off-label Haldol within a few months last winter-spring . It was in response to a new ADD , Bipolar diagnosis. Back pain started in about March. It never went away and continues a a chronic condition requiring "pain Mgmt". Did you ever??? I'm in an awful state of mind. I am in some sort of spinal pain unless i am sleeping. Oh, the energy required to keep from freaking out.

How can anyone, particulary one who is addressing mental health issues with multiple and assorted meds, deal with chronic pain (level 5-8 on a normal good day.) Needless to say tmy exploration of what makes me tick as been back-burnered.

I keep wondering what kicked off this back pain issue. Seeing an orthpedist in about a week. So far I'm hearing that I need to get involved and get used to pain mgmtCymbalt as my new way of life. Who has time explore the mindwhen the body hurts so much. The only meds that cut a dent in the pain is percocet. I'm keeping the dosage at a minimum. Rely on hot, hot, showers. Run out the hot water. Works terrific. All my MD;s insist my spinal main was incipieny. My emotional blow-out last winter spiked the time-bomb thst is my slightly scoliaqtic spine.

Coming back to Lamictal, I do't trust it or the Cymbalta. These crazy meds have long term serious side-affects. Not sure the net benefit is worth the possibile association with it and my spinal crisis.

Soo tired.

ee

Share this post


Link to post
Share on other sites

Posted

Lamictal definitely wouldn't have caused your spinal issues, however it can cause muscle tension... which would exacerbate it. Maybe talk to your spinal surgeon or pdoc about a mild muscle relaxer that could counteract that side-effect?

On the other hand, Cymbalta is often prescribed to people with fibromyalgia since it can decrease neuropathic pain. Sounds like a very nice side-effect to me. ;)

Share this post


Link to post
Share on other sites

Posted

I would just like to point out that the therapeutic dose of Lamictal is 200 to 400 mgs. That might be why it's not touching your nerve pain. I don't know cuz I haven't gotten there yet, but was just prescribed Lamictal for nerve pain. It will be a while before I hit the dose that actually works.

Share this post


Link to post
Share on other sites

Posted

I am on Lamictal 400mgs a day taken in two doses and its done wonders for my sciatic nerve pain and the burning sensation in the buttocks. It has also has not done much for the osteo-arthritis, either.

Share this post


Link to post
Share on other sites

Posted

side question here: at what doses does trileptal or oxcarbazepine work on nerve pain?

i tried it for like 3 days, i think one dose twice a day i believe. i started out at like 250mg. but it just caused me such a headache and neck pain, i couldnt take it anymore.

gabapentin which worked right away, has the issue of decreasing in effectivity over time, but still works modertately well for neuropathic pain. i was looking for a replacement for gabapentin which is why i started with teh trileptal, i also tried topamax, but again that didnt work out due to another side effect of insomnia.

ellene u stated that:

"These crazy meds have long term serious side-affects. Not sure the net benefit is worth the possibile association with it and my spinal crisis."

the only med i see there that could cause massive amounts of muscle tension is haldol, as im sure you know about the parkinsonian type effects of the drug, making your whole spine stiffen up, until u can barely move right?? if youre still taking haldol and not taking a drug like artane alongside it, you're muscles in your spine will get stiff. so im pretty sure you should work that out with your doctor.

Share this post


Link to post
Share on other sites

Posted

You could try lyrica if you haven't... it's related to neurontin but some people find it craps out a little less quickly.

Anna

Share this post


Link to post
Share on other sites

Posted (edited)

yah i have, and it made me manic <BR><BR>so basically the only good meds for neuropathic pain are gabapentin and lyrica.<BR><BR>trileptal not only made me have headaches but made me kind of depressed, which is why i think maybe lamictal might be another good option, cuz its supposed to help depression as well.<BR><BR>

btw anna this is brigg from crazymeds.

Edited by Blart752

Share this post


Link to post
Share on other sites

Posted (edited)

I love my Effexor XR. I have been on it 6 years now and the one time I came off it I was painfully reminded of my Fibro and the intensity when not being treated correctly for it. The very first day I had results and I did not expect it all all. In fact I was feeling very hopeless and at the time there was a lot less known about it. That was 6 years ago. I recall being on the floor doing my pt and I just got up off the floor. Then I suddenly realized it - I had just got up off the floor without crawling to the couch and pulling myself up. I also take Lamictal for nerve pain as well. I don't think of them as 'crazy meds' because nerves are not just in our brains - they are all over our bodies and all effected by chemicals.

I did not get effective control of the sciatic nerve pain until I got to 400mgs with the Lamictal. I started out on 150mgs of the Effexor because it worked. Long story I would rather not share but basically I tried someone else's then demanded the dose. I then went up to 300mgs and its even better. Down side - the withdrawals are a nightmare wall.gifand because of that I don't recommend it to people unless it is the last hope. I do not see me being able to get off it because of that without a hospitalization. Last time I almost killed myself - for real - not just talk. Alot of that was pain plus withdrawal.

Makes you a Nun, too. That is just fine for me since all the pain issues makes it difficult as hell anyway.

Edited by rosarx

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0